5

Amisulpride has a half life of 12 hours, according to some articles.

Amisulpride often causes an elevation in prolactin levels, which can be chronic with long term use. This causes endocrine system dysregulation including testosterone suppression and other deleterious effects (especially in men).

How long after terminating Amisulpride therapy will prolactin levels normalize?

Will the dysregulation resolve immediately upon levels returning to normal, or does that take time?

| |
  • 1
    An interesting, but complex question. I could answer how much would it take (approximately) for the medicine to clear out of the system, but the time to restore prolactin to a normal level after that is beyond my knowledge; especially because the patient switched to a different medication - we don't know which one, so we can't know if this medication also affects prolactine levels. – Lucky Apr 1 '16 at 14:43
  • No other medication affects prolactin. From this moment, the time period for prolactin to restore has started. – user2428 Apr 1 '16 at 14:49
  • 1
    Edited. Saying "a patient" while giving clinical details is still individual medical advice request. – DoctorWhom Sep 8 '17 at 4:32
2

Antipsychotics cause prolactin elevation by blocking the activity of dopamine at the D2 receptors (1). The presence of dopamine at these receptors inhibits the secretion of prolactin (2). The exact level of prolactin elevation varies between antipsychotic to antipsychotic based on their affinity for the D2 receptors (2).

Tolerance can develop to this particular side effect with chronic antipsychotic therapy (i.e.: it may become less pronounced over time) (1). Prolactin levels return to base line within 2-3 weeks of discontinuation of an antipsychotic (1).

Long-term health consequences of hyperprolactinemia

Elevated prolactin levels may cause other side effects, such as bone density decrease (1)(2). However, the notion that this particular event occurs as a result of hyperprolactinemia is controversial, and may occur for other reasons such as lifestyle factors (1)(2). Decreased bone density increases the risk of bone fractures. Fractures in the spine or hip are of high concern because they can result in disability, and a higher risk of death (3).

Hyperprolactinemia is associated with hypogonadism (2). Hypogonadism may prevent normal development during puberty (4).

In women, there is some concern that hyperprolactinaemia may increase the risk of breast cancer (2). Although this idea is also controversial (1)(2).

References

  1. Hyperprolactinaemia and Antipsychotic Therapy in Schizophrenia http://www.medscape.com/viewarticle/468929_4
  2. Hyperprolactinaemia With Antipsychotics http://www.medsafe.govt.nz/profs/PUarticles/hyperpro.htm
  3. Osteoporosis - Symptoms and causes http://www.mayoclinic.org/diseases-conditions/osteoporosis/symptoms-causes/dxc-20207860
  4. Male hypogonadism http://www.mayoclinic.org/diseases-conditions/male-hypogonadism/symptoms-causes/dxc-20248457
| |
  • Does this mean that treatment using Risperidone or other anti psychotics over a period of, say 10 years will cause prolactin / testosterone disturbance to last - or is this a reversible process? – user2428 Sep 8 '17 at 9:07
  • The elevated prolactin levels return to the normal after the medication is stopped. So yes, the prolactin disturbance is reversible. – user1571 Sep 8 '17 at 9:11
  • Please remember that I am just going off what I have read. I would strongly recommend that you consult your doctor before making any decisions based on this information – user1571 Sep 8 '17 at 9:48
  • 1
    @R.K. I'm from Germany, and my GP does not encourage me to take any antibiotics and tends not to subscribe anything. This is more likely a problem with your doctor than Germany in general. – Narusan Sep 8 '17 at 19:02
  • 1
    Just my 2 cents, not all SSRIs have the same effects, either. There are many and each has slightly different side effect profiles with respect to sexual dysfunction as well as fatigue, insomnia, weight gain, etc. There are ways to optimize but may take multiple tries - WITH a physician, not on your own - to determine the optimal condition management benefit/side effect balance. – DoctorWhom Sep 10 '17 at 0:46

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy